Going on 4 years ago my ex brother in-law commit suicide, I was then told that I had depression which I assume was a result of his death, I took myself off anti depressants about a year ago and I am starting to feel the same way I did when I had depression, I feel lonely, sad, somedays angry and all for no reason. I take all of my feelings out on my partner of 4 years and its getting to the put that it is now putting a wedge between us both. Things have been like this for about 2 months, I\’m not sure if I should go back on anti depressants.
A. You should first begin the process with a psychiatric evaluation. It has been nearly four years since you began experiencing depression symptoms. Many aspects of your life have likely changed since that time.
You might benefit from antidepressant medication but you should also consider psychotherapy. It is important to address the underlying issues driving your depression. Your symptoms might stem from the loss of your ex brother-in-law but there may be other causes. Psychotherapy would afford you the opportunity to better understand why you are depressed.
It is especially prudent to treat your depression at this time, because it is negatively impacting your relationship. Every fight with your partner has the potential to harm the relationship. In many ways, treating your depression could improve your relationship with your partner.
You have known life with and without depression. There is no reason to suffer when treatment is available. Even medication alone has brought you relief from your depression. Perhaps that’s all that you need but therapy, in addition, might provide a more permanent solution to your depression.
Many people access mental health treatment by asking their primary care physician for a referral. You are a perfect candidate for psychotherapy. I hope you will consider it. Please take care.
Last reviewed: By John M. Grohol, Psy.D. on 14 Jan 2013
Randle, K. (2013). Should I Restart Antidepressants?. Psych Central. Retrieved on January 31, 2015, from http://psychcentral.com/ask-the-therapist/2013/01/14/should-i-restart-antidepressants/